Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

What causes stress and weight gain?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
Stressed, snappy, trying to be happy, overwelmed, gained a lot of weight, irritability ??!! What the matter with me ?
Posted Fri, 31 Jan 2014 in Mental Health
Answered by Dr. Anjana Rao Kavoor 6 hours later
Brief Answer: Please find detailed answer below Detailed Answer: Hi XXXX, Thanks for sending in your query. There can be many reasons for your stress and its effects. This might have caused your weight gain and irritability. First, it is important to rule out any medical condition that you may be having that may be responsible for your symptoms. Thyroid gland hormonal abnormalities can cause such problems. The imbalance in the level of hormones leading to decreased hormonal levels (hypothyroidism) are known to cause weight gain (by decreasing the body's metabolic rate), fatigue and depression among other symptoms. If you do not have any supporting medical condition then the cause of your stress must be evaluated in detail. Stress can be due to your job and employment, due to personal relationships or due to the weather and climate itself. Stress causes the body levels of cortisol (adrenal hormone) to increase. High cortisol levels diminish levels of testosterone. Low testosterone and high cortisol seem to increase body fat, especially in the midsection, and decrease muscle mass in men. You need to discuss problems relating to stress in detail so that an early solution can be provided and your symptoms can be addressed. Please do not worry, your condition is treatable. I suggest you go to physician and get your clinical examination done. If you do not have any medical conditions then a consultation with a mental health professional is suggested. Hope your query is answered. Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Follow-up: What causes stress and weight gain? 2 hours later
Yes I'm stressed because of work, I own a salon and its very taxing. Also live with my boyfriend of 8 years, I moved in in August of this year ... We don't get along, we own the buseness together only a year old brand new salon ... I work full time long hours. Im a nightmair of a boss they... I'm soooo stressed!!!!!! say Thinking of an anti depressant or anti anxiety ... Which would you suggest ... I can't afford to gain any weight!
Answered by Dr. Anjana Rao Kavoor 2 hours later
Brief Answer: Non-pharmacological treatment can be tried first Detailed Answer: Hi, Thanks for writing again. In my opinion, the symptoms that you explain are not severe enough to start medicines right away. Since the low mood or irritability is not severe enough to cause significant problems in your work or your social life, nor is it causing any difficulty in sleep, it can be very well tackled with some healthy life style and non-pharmacological treatment in the form of therapy. Meeting with a psychiatrist or a psychologist for cognitive behavior therapy, problem solving techniques, interpersonal therapy (which will be planned after a detailed history and assessment) etc. in addition with a healthy life style, balanced diet, regular exercise or yoga, will bring tremendous change in your current situation. Gaining weight seems to be causing you lots of distress and a combination of balanced diet and exercise is the ideal way to change it. Medications will not help you much with weight loss. Medications also have varied side effects and are used only when indicated. Do not let the problems progress any further and kindly make time to visit a psychiatrist who will assess you in detail and will prescribe the right management for you. I hope this helps, Dr. A Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor